Breast Cancer Drug Herceptin Linked to Heart Risks
But most of these effects reverse after women finish treatment, experts say
By Kathleen Doheny
MONDAY, June 9, 2014 (HealthDay News) -- As many as one in 10 women taking the breast cancer drug trastuzumab (Herceptin) will experience some type of heart problem, according to new research.
The good news from this study is that these problems typically reverse once treatment is finished.
"The overall message here is one of tremendous reassurance," said study researcher Dr. Brian Leyland-Jones, vice president of molecular and experimental medicine at Avera Cancer Institute in Sioux Falls, S.D.
The study was published June 9 in the Journal of Clinical Oncology online. Roche, the maker of Herceptin, provided research funding. Some of the study's co-authors work for Roche or are advisers or consultants.
Herceptin is used in breast cancers that test positive for HER 2 (human epidermal growth factor receptor 2), which promotes the growth of cancer cells. Herceptin kills the cells, and is known to boost survival, both in those with breast cancer that has spread and to those with HER2-positive early breast cancer. It's given after primary treatments for breast cancer, such as surgery, chemotherapy and radiation.
However, heart problems have been linked with the drug's use, including congestive heart failure and a decrease in how well the heart can pump blood out of its main pumping chamber, the left ventricle.
Leyland-Jones and other researchers from the United States, Belgium and other countries followed more than 5,000 women with early stage breast cancer for an average of eight years. They were evaluating how often cardiac problems occurred and, when they did, whether they disappeared after the women had taken the drug for the recommended time period.
The researchers followed three groups, each with about 1,700 women. One group did not get trastuzumab. The second group took it for one year and the third for two years. The current standard of care is one year, according to Leyland-Jones.
Nearly 10 percent of women in the two-year group, and about 5 percent of those in the one-year group, had to discontinue the drug due to adverse cardiac problems, such as congestive heart failure, a decrease in the heart's blood-pumping ability or other issues.